Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 264, NWS St. Louis, MO

September 21, 2003Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 21, 2003, 5:19 PM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2003, 5:19 PM CDT (22:19 UTC)
Expired
Sep 21, 2003, 5:45 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 212219
SVRLSX
MOC007-019-027-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SUN SEP 21 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI
  NORTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF MURRY...MOVING NORTHEAST 
  AT 30 MPH. STORM SPOTTERS REPORTED DIME SIZED HAIL IN ASHLAND AT
  515 PM.

* LOCATIONS IMPACTED INCLUDE...
  MURRY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3888 9237 3878 9217 3912 9185 3925 9210

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SUN SEP 21 2003

.DISCUSSION...
SCT SHWRS AND TSTM FRM NE CRNR TO JUST NW OF BOON COUNTY...PCP IS
MOVNG ON TARGET ACRS MO.  HEAVY RAIN WAS REPORTED IN PTNS OF
SOUTHWEST MO.  RAIN WILL CONTINUE TO SPREAD INTO ALL CNTRL AND
E-CNTRL MO.  KP LIKELY FOR THIS EVE...ACROSS MOST OF THE AREA...THEN
JUST 30% CHC FOR COU AND UIN AREA AFTR 05Z...AND KP LIKELY FOR STL
AND EAST.

CONVECTIVE OUTLOOK FOR TODAY AND TONIGHT...THERE IS LITTLE RISK FOR
SVR TSTMS...MAYBE SOME ISOLATED HEAVY RAIN POSSIBLE.

TEMPS FCST WILL BE IN THE NORMAL RANGE FOR THIS TIME OF THE YEAR.
WED AND THUR FCST LOOK DRY...WITH A WEAK FRNT MOVING ACRS MO.
MOISTER WILL BE LIMITED....WITH A SFC HIGH BLOKING THE INITIAL
MOISTER INTRUSION. SEE A DRY WX PTN THRU THIS WEEK.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
&&
Hazardous weather outlook, Sep 21, 5:30 AM CDT, 11 hours 49 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING FOR AREAS ALONG AND WEST OF A LINE FROM QUINCY ILLINOIS
TO OWENSVILLE MISSOURI.  THE ATMOSPHERE WILL BECOME MODERATELY
UNSTABLE AHEAD OF AN APPROACHING COLD FRONT.  SCATTERED
THUNDERSTORMS WILL BEGIN TO DEVELOP DURING EARLY AFTERNOON AND
BECOME MORE NUMEROUS HEADING INTO THE EVENING.  THE MAIN SEVERE
THREATS WILL BE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE ENDING ACROSS PORTIONS OF SOUTHWEST ILLINOIS
ON MONDAY MORNING AS THE COLD FRONT EXITS OUR REGION.  THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:52 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.